Neurologic signs observed in horses undergoing treatment with the commonly used antibiotic combination of trimethoprim (TMP) and sulfonamide have prompted researchers to warn veterinarians and owners about this potential side effect. They also recommend that veterinarians report potential adverse drug reactions (AEs, or adverse events).
These AEs are defined as unintended consequences that occur when medications are administered at routine doses. For instance, diarrhea can occur after the administration of TMP and sulfonamide combinations in horses, although this particular AE does not occur any more frequently with this antibiotic combination than it does with the use of other antibiotics.
Unlike diarrhea, neurologic disorders in horses following administration of antibiotics containing sulfonamides with or without trimethoprim are extremely rare; this is the first report of such reactions in horses. Alice Stack, MVB, Dipl. ACVIM, and Hal Schott II, DVM, PhD, Dipl. ACVIM, both from Michigan State University's College of Veterinary Medicine, examined the following horses after the animals received the antibiotic combination:
- A 9-year-old Clydesdale gelding with pneumonia secondary to an esophageal obstruction (choke) that became markedly agitated in response to sound and touch and was observed to lift all four limbs independently and repeatedly;
- A 25-year-old Thoroughbred gelding that developed an abnormal gait and dull mentation (the horse appeared depressed or "not with it");
- A 5-year-old Clydesdale mare that developed altered mentation (in this case, excitation) and hyperesthesia (i.e., increased sensitivity to stimulation);
- A 12-year-old Thoroughbred broodmare (at nine months gestation) that became lethargic, but overreacted when faced with everyday stimuli, such as a person in her stall, and also developed an abnormal gait; and
- A 7-day-old filly that was accidentally overdosed with a combination of pyrimethamine and a sulfonamide that began circling to the left and chewing incessantly.
All of the horses fully recovered after veterinarians discontinued the antibiotic.
Further research is needed to determine how and why these drugs induce neurologic disturbances in these animals. Until veterinarians have a better understanding of this reaction, Stack recommends seeking veterinary attention immediately for complete neurologic evaluation if a horse displays neurologic signs while being treated with these medications. This is important as other conditions, such as rabies and Eastern equine encephalitis, can initially present with similar clinical signs.
"Complete recovery after a two- to three-day 'wash-out' period should be observed before the trimethoprim-sulfonamide combination is suspected as the underlying cause," noted Stack.
Veterinarians should report all suspected AEs to both the drug manufacturer and appropriate regulatory agencies.
This report, "Suspect novel adverse drug reactions to trimethoprim-sulfonamide combinations in horses: A case series," will be published in an upcoming edition of the Equine Veterinary Journal. The abstract is currently available online.
Disclaimer: Seek the advice of a qualified veterinarian before proceeding with any diagnosis, treatment, or therapy.